MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 48/56; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 48/56; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122156
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Memory Loss/Impairment (1958); Pain (1994); Metal Related Pathology (4530)
Date of Event 12/09/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after right bhr was performed on (b)(6) 2020 due to right hip arthritis, the patient experienced pain in groin, high ion levels and short-term memory issues.This adverse event was treated with a revision surgery on (b)(6) 2020, in which an acetabular component in retroversion and slight metallosis to the tissue were noticed.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that right hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, have been requested but have not become available.As no device batch numbers were provided for investigation, a manufacturing record review, device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the devices involved.A review of historical complaints data was performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.No other similar complaint has been identified for the part number and the reported failure mode for the acetabular cup.Other similar complaints have been identified for the part number and the reported failure mode for the femoral head, and this failure will continue to be monitored.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.The reported pain, elevated metal ions, and intraoperative finding of the retroverted acetabular component can be seen as a result of metallosis, but changes in position could also accelerate wear and lead to metal debris and result in metallosis.With the information provided, the root cause of the reported pain, elevated metal ions, and metallosis cannot be confirmed.It cannot be concluded that the reported clinical reactions were associated with a mal performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Based on the information provided we can confirm the alleged complaint, however without further information a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETABULAR CUP HAP SIZE 48/56
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14029329
Report Number3005975929-2022-00126
Device Sequence Number5669068
Product Code NXT
UDI-Device Identifier03596010552303
UDI-Public03596010552303
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/31/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74122156
Device Catalogue Number74122156
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/16/2022
Supplement Date Received by Manufacturer05/31/2022
07/29/2022
Initial Report FDA Received Date04/06/2022
Supplement Report FDA Received Date05/31/2022
07/31/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age59 YR
Patient SexMale